• You're all caught up!

Common Side Effects of Narcotics

author image Laura Candelaria
Laura Candelaria is a family nurse practitioner and assistant professor of nursing and nutritional science. Her experience includes neonatal and pediatric intensive-care, women's oncology, gynecology, obstetrics, lactation, nutrition and infertility. She has been published in "Nursing Spectrum," "Newsday" and on various websites.
Common Side Effects of Narcotics
Narcotics do have side effects. Photo Credit Comstock/Stockbyte/Getty Images


Narcotics are medications used for the treatment of moderate to severe pain. They may be used for chronic pain, illness or for pain management after a surgical procedure. Many narcotic medications are mixed with other medications, such as acetaminophen for strong pain relief. Narcotic analgesics act in the central nervous system (CNS) to relieve pain, states the Mayo Clinic. There are some common side effects of narcotic drugs that users should be aware of.

Dizziness and Drowsiness

You may experience dizziness and drowsiness while taking a narcotic medication. Some users may also feel lightheaded. These side effects should lessen over time as your body adjusts to the medication. Taking your medication with food may lessen these side effects. You should use caution while driving or operating hazardous machinery until you know how your medication will affect you. If these side effects persist, and you are unable to complete daily activities, speak to your health care provider.

You Might Also Like

Nausea and Vomiting

Nausea and vomiting are common side effects of narcotics. You should take your medication with food or milk to reduce gastrointestinal effects. It is possible that after taking your medication for a few days, your nausea and vomiting will subside. This occurs as your body adjusts to your medicine. Small dietary changes may influence these side effects. The avoidance of spicy or fatty foods and the consumption of smaller meals, spaced throughout the day, may help relieve nausea and vomiting. If you experience severe vomiting, however, contact your physician. You may be at risk for becoming dehydrated. Your doctor may alter your medication regimen.

Headache and Fatigue

Headache and fatigue are common side effects of narcotic medications. You may feel more sleepy and weak than usual. Headache and fatigue should diminish over time as your body adjusts to your medication.

Tolerance and Addiction

Tolerance and addiction may occur as a side effect of narcotic use. When narcotics are used for a long time, your body might get used to them and need larger amounts to relieve pain, reports the Mayo Clinic. This is known as "tolerance." The longer you take your medication, the higher the likelihood that you will develop tolerance. Further, some people become addicted to narcotic pain medication. You are more likely to develop an addiction to your medication if you have had a problem with medication addiction in the past. If you feel you might be developing tolerance or an addiction to your medication, speak to your health care provider. The earlier you recognize the problem, the easier it will be to resolve.


You may experience constipation while taking narcotic medications. These drugs slow your gastrointestinal tract, making it easier for you to become constipated. Try adding additional fruits, vegetables and fiber into your diet and drinking at least eight to 10 glasses of water each day. These dietary changes may help relieve constipation. If these changes do not alleviate constipation, ask your physician if you can take an over-the-counter stool softener, such as Colace, for relief.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media